Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 28, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 6, 2001, 3:29 PM MDT for Sweetwater County, Wyoming. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 2001, 3:29 PM MDT (21:29 UTC)
- Expired
- Jul 6, 2001, 4:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:29 PM MDT | Hail 0.75 | Rock Spgs, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 2388 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 062130 SVRRIW WYC037-062200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 329 PM MDT FRI JUL 6 2001 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING * UNTIL 400 PM MDT * AT 329 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING DIME SIZE HAIL 7 MILES WEST OF ROCK SPRINGS. DOPPLER RADAR INDICATED THE STORM MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHWEST OF ROCK SPRINGS AROUND 335 PM MDT 7 MILES NORTHWEST OF SUPERIOR AROUND 400 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4162 10961 4144 10936 4169 10871 4197 10911 C. BAKER WCJIN-WYSW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:45 PM MDT, 44 minutes earlier.
Area forecast discussion, Jul 6, 2:45 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 245 PM MDT FRI JUL 6 2001 NOT MUCH HAS CHANGED AS MONSOON CONTINUES TO SPREAD NORTH THROUGH WYOMING WITH HIGH DEW POINTS AND SCATTERED CONVECTION INCREASING THROUGH EARLY AFTERNOON. MONSOON WELL CONNECTED TO ITCZ IN E PAC AND ALSO BEING SUPPLIED FROM GULF OF MEXICO WITH SE LOW LEVEL FLOW ACROSS TEXAS AND NEW MEXICO MERGING WITH SOUTH SOUTHWEST FLOW FROM BAJA INTO ARIZONA AND S CALIFORNIA. CONVECTION SHOULD BECOME MORE WIDESPREAD ACROSS WYOMING AGAIN THROUGH THE EVENING WITH SOME SHOWERS AND THUNDERSTORMS CONTINUING THOUGH THE NIGHT WITH A MINIMUM OF ACTIVITY FROM SUNRISE TO 10 AM SATURDAY. CANNOT LIMIT THE THREAT TO THE AFTERNOON AND EVENING THOUGH THAT IS WHEN THE STRONGEST THUNDERSTORMS SHOULD OCCUR. WITH WARM TEMPERATURES ALOFT...POTENTIAL FOR HAIL LESS. RAIN FROM MORNING SHOWER AT OFFICE WAS QUITE WARM. BEST HAIL THREAT WILL REMAIN IN JOHNSON AND NATRONA COUNTIES. WITH WILDFIRES AROUND W AND CENTRAL WYOMING...ESPECIALLY IN WESTERN MOUNTAINS...RAIN SHOULD BE WELCOME. MODELS INDICATE THREAT OF SHOWERS AND THUNDERSTORMS WITH MONSOON CONTINUES THROUGH EXTENDED WITH LITTLE DAY TODAY CHANGE zIN TEMPERATURE. .RIW...NONE C.BAKER
In the hours before
Special weather statement, Jul 6, 9:35 AM MDT, 5 hours 54 minutes before
WYZ015-028-070030- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 935 AM MDT FRI JUL 6 2001 THE SEVERE WEATHER POTENTIAL IN CENTRAL WYOMING WILL BE SLIGHT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. DISCUSSION...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER JOHNSON AND NATRONA COUNTIES THIS AFTERNOON AND EVENING. LARGE HAIL WILL BE THE BIGGEST THREAT. LOCALLY VERY HEAVY RAIN IS ALSO EXPECTED. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL WYOMING. JOHNSON... NATRONA... C. BAKER WCJIN-WYNE
Special weather statement, Jul 6, 3:00 PM MDT, 29 minutes before
WYZ015-028-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 300 PM MDT FRI JUL 6 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR JOHNSON AND NATRONA COUNTIES UNTIL 9 PM MDT... AT 300 PM MDT...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR JOHNSON AND NATRONA COUNTIES UNTIL 9 PM MDT TONIGHT. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AROUND AN INCH ALONG WITH DAMAGING WIND GUSTS AROUND 60 MPH. REMEMBER...A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER. PEOPLE IN JOHNSON AND NATRONA COUNTIES SHOULD REMAIN ALERT FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. IF YOU EXPERIENCE SEVERE WEATHER... REPORT IT TO THE LOCAL LAW ENFORECMENT AGENCY. C. BAKER WCJIN-WYNE
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.